Optical solitary waves in the higher order nonlinear schrödinger equation

M. Gedalin, T. C. Scott, Y. B. Band

Research output: Contribution to journalArticlepeer-review

395 Scopus citations


We study solitary wave solutions of the higher order nonlinear Schrodinger equation for the propagation of short light pulses in an optical fiber. Using a scaling transformation we reduce the equation to a two-parameter canonical form. Solitary wave (1-soliton) solutions exist provided easily met inequality constraints on the parameters in the equation are satisfied. Conditions for the existence of N-soliton solutions (N≥2) are determined; when these conditions are met the equation becomes the modified KdV equation. A proper subset of these conditions meet the Painleve plausibility conditions for integrability.

Original languageEnglish
Pages (from-to)448-451
Number of pages4
JournalPhysical Review Letters
Issue number3
StatePublished - 20 Jan 1997

ASJC Scopus subject areas

  • General Physics and Astronomy


Dive into the research topics of 'Optical solitary waves in the higher order nonlinear schrödinger equation'. Together they form a unique fingerprint.

Cite this